Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 287, NWS Springfield, MO

December 21, 20154 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 21, 2015, 2:07 AM CST for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2015, 2:07 AM CST (08:07 UTC)
Expired
Dec 21, 2015, 2:30 AM CST
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cedar County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 608 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
608 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KSGF 210807
SVRSGF
MOC039-085-167-185-210830-
/O.NEW.KSGF.SV.W.0287.151221T0807Z-151221T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 AM CST MON DEC 21 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN POLK COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN HICKORY COUNTY IN CENTRAL MISSOURI...

* UNTIL 230 AM CST

* AT 207 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HUMANSVILLE...OR 7 MILES EAST OF STOCKTON...MOVING NORTHEAST AT 70
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  POMME DE TERRE LAKE...            POMME DE TERRE STATE PARK...
  PITTSBURG...                      HUMANSVILLE...
  HERMITAGE...                      WEAUBLEAU...
  WHEATLAND...                      COLLINS...
  FLEMINGTON...                     QUINCY...
  DUNNEGAN...                       ELKTON...
  BEARCREEK...                      ARNICA...
  NEMO...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 9319 3763 9371 3775 9381 3807 9340
      3807 9338
TIME...MOT...LOC 0807Z 233DEG 63KT 3774 9366 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHAUMANN
2 follow-up statements
896 
WWUS53 KSGF 210816
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 AM CST MON DEC 21 2015

MOC039-185-210826-
/O.CAN.KSGF.SV.W.0287.000000T0000Z-151221T0830Z/
CEDAR MO-ST. CLAIR MO-
216 AM CST MON DEC 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND
SOUTHEASTERN ST. CLAIR COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3783 9319 3774 9351 3783 9357 3788 9357
      3803 9335
TIME...MOT...LOC 0816Z 234DEG 62KT 3782 9350 

$$

MOC085-167-210830-
/O.CON.KSGF.SV.W.0287.000000T0000Z-151221T0830Z/
POLK MO-HICKORY MO-
216 AM CST MON DEC 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR NORTH CENTRAL POLK AND WESTERN HICKORY COUNTIES...

AT 216 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUMANSVILLE...
OR 12 MILES SOUTHWEST OF HERMITAGE...MOVING NORTHEAST AT 70 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
POMME DE TERRE LAKE...            POMME DE TERRE STATE PARK...
PITTSBURG...                      HERMITAGE...
WEAUBLEAU...                      WHEATLAND...
FLEMINGTON...                     ELKTON...
NEMO...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 9319 3774 9351 3783 9357 3788 9357
      3803 9335
TIME...MOT...LOC 0816Z 234DEG 62KT 3782 9350 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHAUMANN
417 
WWUS53 KSGF 210827
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 AM CST MON DEC 21 2015

MOC085-167-210837-
/O.EXP.KSGF.SV.W.0287.000000T0000Z-151221T0830Z/
POLK MO-HICKORY MO-
227 AM CST MON DEC 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK AND WESTERN
HICKORY COUNTIES WILL EXPIRE AT 230 AM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3783 9319 3774 9351 3783 9357 3788 9357
      3803 9335
TIME...MOT...LOC 0825Z 233DEG 63KT 3782 9350 

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 11:37 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 20, 11:37 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1137 PM CST SUN DEC 20 2015

...Aviation Update...

.SHORT TERM...(This Evening through Monday)
Issued at 0321 PM CST SUN DEC 20 2015

A vigorous shortwave was approaching from the west this
afternoon, forcing a surface low to strengthen over central
Kansas. The surface pressure gradient had tightened up, leading
to wind gusts up to 40 mph over the Osage Plains. This also
brought about elevated fire weather conditions, although, relative
humidity increases will continue to alleviate this concern.

As this wave approaches this evening, scattered showers will
develop and affect many locations across the Ozarks tonight. Due
to the lack of moisture, rainfall amounts should remain below two
tenths of an inch. The eastern Ozarks should experience the higher
frequency of showers heading into early Monday morning.

By mid morning all rain should exit the region to the east setting
up a mild day across the area. Temperatures will warm into the
50s in most locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 0321 PM CST SUN DEC 20 2015

The overall cyclonic flow in the upper levels will continue
heading into Tuesday, creating a quick return of southerly winds.
Gulf moisture will rapidly transport back into southern Missouri
through the day, eventually destabilizing the Ozarks airmass by
Tuesday night.

Meanwhile, a negatively tilted storm system will approach from the
west Tuesday night, forcing organized thunderstorms to develop and
impact southern Missouri.

We have introduced a risk for severe storms within our Hazardous
Weather Outlook for Tuesday night and into Wednesday morning.

CAPE progs in all models have suggested a large increase in
values from previous runs from yesterday and last night. We need
to watch these trends closely, particularly the increases in
moisture and instability. Wind shear will be strong, and looks
favorable for efficiently organizing updrafts.

Storms could linger into Wednesday morning, especially over the
eastern Ozarks, prior to exiting by the afternoon.

Another Pacific based front pushes across the region, which will
not have much effect on temperatures. Look for highs in the 50s on
Thursday and 60s on Christmas Day. Christmas Day will be a fabulous
day for outdoor activities, with rain not moving in until the
evening or overnight period.

This post Christmas rain event could materialize into another
organized convective event that we will need to monitor closely.
The 12z run brings that low and mid level zone of baroclinicity
further north into Missouri. This could also lead to heavy rain
either within or somewhere near the Ozarks.

The pattern is active...so we recommend all interests to pay
attention to the weather over the next week or so.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1134 PM CST SUN DEC 20 2015

First round of showers and isolated thunder has moved off into
eastern MO...and anticipate a second round of scattered
showers/isolated thunder to move through the region later tonight
as a jet streak associated with the Central Plains upper low
approaches.

Widespread MVFR conditions have developed this evening. May see a
bit more of a lowering as rain saturates downward but do not
anticipate IFR conditions at this time.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Runnels
Hazardous weather outlook, Dec 21, 1:48 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 AM CST MON DEC 21 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
148 AM CST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. A FEW
STORMS ACROSS WEST CENTRAL MISSOURI MAY PRODUCE HAIL AROUND THE
SIZE OF NICKELS.

SOUTH WINDS WILL CONTINUE TO GUST TO OVER 25 MPH TONIGHT OVER
SOUTHEAST KANSAS INTO WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE DEVELOPMENT OF THUNDERSTORMS IS BECOMING MORE LIKELY OVER
PORTIONS OF SOUTHERN MISSOURI TUESDAY NIGHT INTO WEDNESDAY
MORNING. WHILE UNCERTAINTY EXISTS...THERE IS THE POTENTIAL FOR
SOME SEVERE WEATHER AND AREA INTERESTS ARE ENCOURAGED TO STAY
TUNED TO FUTURE FORECASTS REGARDING THIS POTENTIAL EPISODE OF
ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Dec 21, 1:32 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CST MON DEC 21 2015

MOZ077-088-210800-
JASPER MO-BARTON MO-
132 AM CST MON DEC 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JASPER AND EASTERN
BARTON COUNTIES UNTIL 200 AM CST...

AT 130 AM CST...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR JASPER...OR 11 MILES SOUTHWEST OF LAMAR...MOVING NORTHEAST AT
75 MPH. LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL WITH THIS STORM
JUST BEFORE 130 AM.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM THROUGH 2 AM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAMAR...                          JASPER...
GOLDEN CITY...                    CARYTOWN...
LAMAR HEIGHTS...                  MILFORD...
KENOMA...                         OAKTON...
BOSTON...

LAT...LON 3735 9451 3764 9415 3764 9408 3741 9408
      3721 9436
TIME...MOT...LOC 0730Z 227DEG 65KT 3734 9436

SCHAUMANN
Local storm report, Dec 21, 1:35 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 AM CST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             5 E WACO                37.25N 94.51W
12/21/2015  E0.88 INCH       JASPER             MO   LAW ENFORCEMENT

&&

HATCH
Special weather statement, Dec 21, 1:43 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CST MON DEC 21 2015

MOZ078-089-210815-
DADE MO-CEDAR MO-
143 AM CST MON DEC 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DADE AND CEDAR
COUNTIES UNTIL 215 AM CST...

AT 143 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF GOLDEN CITY...OR 10 MILES EAST OF LAMAR...MOVING
NORTHEAST AT 75 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
STOCKTON LAKE...                  STOCKTON STATE PARK...
STOCKTON...                       JERICO SPRINGS...
ARCOLA...                         UMBER VIEW HEIGHTS...
MASTERS...                        WAGONER...
BEARCREEK...                      ARNICA...
CANE HILL...                      CAPLINGER MILLS...
NEOLA...                          SYLVANIA...
CEDARVILLE...

LAT...LON 3764 9408 3783 9381 3783 9363 3774 9363
      3774 9361 3764 9361 3758 9362 3739 9408
TIME...MOT...LOC 0743Z 230DEG 65KT 3751 9409

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 1:32 AM CSTSpecial Weather StatementSGFBarton28 min
Dec 21, 1:43 AM CSTSpecial Weather StatementSGFCedar32 min
Dec 21, 2:31 AM CSTSpecial Weather StatementSGFBenton, Camden, Hickory, Morgan29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.